Cipro Nerve Side Effects May Be Cause of Gulf War Illnesses: Report

Following recent FDA warnings about a potential link between Cipro and nerve damage, some U.S. military now suspect that illnesses suffered since the first Gulf War may be caused by side effects of the antibiotic given to protect them from the possible use of anthrax as a chemical weapon.

Cipro was one of a number of medications many soldiers indicate they were ordered to take while serving in the Persian Gulf War, also known as Operation Desert Storm, during the early 1990s. In the years since their service, many soldiers have suffered severe nerve damage and other maladies commonly referred to as Gulf War Syndrome (GWS) or Gulf War Illness (GWI).

In August, the FDA issued a drug safety communication (PDF) indicating that Cipro and similar antibiotics that are part of a class of medications known as fluoroquinolones could be linked to a type of permanent nerve damage, known as peripheral neuropathy.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

According to a recent report by The Navy Times, a number of veterans are now stepping forward and reporting that they were given Cipro during the war and later developed peripheral neuropathy, with no way of knowing how they contracted the condition.

Fluoroquinolones are among of the most widely used antibiotics in the United States, including Levaquin, Cipro, Avelox, Noroxin, Floxin and Factive. The class has already been linked to a potential risk of tendon ruptures, retinal detachment, and possible kidney problems.

Symptoms of peripheral neuropathy can include pain, burning, tingling, numbness, weakness, and sensitivity to light touches, temperature and motion in the arms and legs. The FDA warns that the problem can arise at any time during treatment with the antibiotics and can last for months or years after the patient has stopped taking the drug.

In some cases, the nerve damage side effects of Cipro and similar drugs can be permanent, the agency warned earlier this year. The risk has only been linked to pills and injections. Topical formulations are not known to carry the same risk.

It is unknown how many soldiers were given Cipro during Desert Storm, but its use as a preventative for anthrax is controversial. The FDA did not actually approve the drug for that use until nine years after the war.

The U.S. military has often used Cipro as a go-to drug for a number of infection-related maladies, leading to some complaints that it used soldiers as guinea pigs. Before using it as an anthrax prophylactic, the military gave it to soldiers in Egypt in 1989, testing them to see if it helped prevent travelers’ diarrhea.

During the Gulf War, the military stockpiled more than 30 million doses, and from 2009 to 2012 military treatment facilities doled out 1.2 million Cipro prescriptions.

Since the war, more than 250,000 veterans who served in Iraq have developed multiple health problems, including nerve damage in many cases. However, the cause of the problems may be impossible to pinpoint given the number of possible sources. Troops were given a cocktail of drugs, many of which they could not identify at the time or have forgotten. They were also given vaccinations and were exposed to pesticides, potential nerve agents used by enemy forces and were even exposed to air that was potentially contaminated by massive oil well fires.

Image Credit: |

5 Comments

  • GaryMarch 31, 2018 at 11:56 pm

    It is not the Cipro. Synergistics of relationships with existing and preexisting conditions that coexist to invade a person.

  • Charles S.February 5, 2016 at 2:13 am

    I also have a massive list of symptoms including peripheral neuropathy. I have blood work and hundreds of test results from doctors and believe I have cipro in my medical file from the military

  • PhillipJune 6, 2014 at 10:47 pm

    Have issues with tendon and ligament pain in my feet, knees, back, wrists, elbows, shoulders and neck. Blurry and or double vision headaches insomnia intestinal problems skin rashes. I've had to have rotator cuff surgery do to deteration of tendons and ligaments in my right shoulder in 2006 now I'm getting the same in my left shoulder. The doctors say it is from old age and weight. I was given Cip[Show More]Have issues with tendon and ligament pain in my feet, knees, back, wrists, elbows, shoulders and neck. Blurry and or double vision headaches insomnia intestinal problems skin rashes. I've had to have rotator cuff surgery do to deteration of tendons and ligaments in my right shoulder in 2006 now I'm getting the same in my left shoulder. The doctors say it is from old age and weight. I was given Cipro and Pyridostigmine Bromide in the Gulf War in 1990-1991. Along with Anthrax shots and various other shots.

  • CharlesMarch 30, 2014 at 8:50 pm

    I also have developed a laundry list of symptoms. Tendonopathy, GI issues, insomnia, chronic constipation, dry eyes, dry mouth, peripheral neuropathy, skin rashes, and a few other issues since taking cipro for 4 weeks for prostate infection. Been absolute hell. Cannot work anymore.

  • DanielMarch 26, 2014 at 11:40 pm

    I have neuropathy in feet and back, tendon ruptures, ligament damage, double vision, after taking Ciprofloxacin prescribed by the VA Hosp.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories